Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 59, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 3, 2019, 8:23 PM EDT for Putnam County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2019, 8:23 PM EDT (00:23 UTC)
- Expired
- Aug 3, 2019, 9:15 PM EDT
- In force
- 52 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greater Bridgeport Planning Region, CT, Putnam County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:07 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 3, 7:07 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service New York NY 707 PM EDT Sat Aug 3 2019 .SYNOPSIS... A weak cold front will move through the region early on Sunday. The front will then stall just south of the region through Sunday night before slowly returning north as a warm front into Monday as high pressure builds from the west and quickly moves offshore. A slow moving frontal system then impacts the region for the mid week, before high pressure returns for next weekend. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Any convective activity should gradually dissipate throughout this evening with a loss of daytime heating, while the activity slowly moves east and southeast. Cannot rule out some locally heavy rain that could lead to minor poor drainage type flooding across mainly interior zones. Also a few strong wind gusts may accompany thunderstorms this evening, mainly across far northern sections before the activity weakens and dissipates. The cold front behind the pre-frontal trough moves through overnight across interior sections, and should get into and just through the city by about 9z. Much of the guidance then has the boundary clearing far eastern sections towards and just after 12z with dew points beginning to decrease across northern zones. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... The cold front that moves across Sunday will settle across the southern portion of the coastal waters, just south of the region throughout the day. Instability values do come down primarily across the board, although the HRRR does keep some CAPE leftover across far southern and southeastern parts of the CWA. The MET and MAV guidance is adamant about it remaining dry with low POPs, but there are some higher res guidance suggesting some precip activity at various times throughout the day. Therefore, thought it prudent to go with a slight chance POPs across the entire area as the front does not sufficiently clear the entire region out from the previous air mass and there may be enough with spokes of energy with the northern branch in the mid levels to trigger some showers. The best chance may be for the late morning and early afternoon, but thought it best not to get overly detailed as far as timing of any precip chances for Sunday. Weak high pressure out of the Great Lakes should begin to build in enough to keep things completely dry for Sunday night into Monday morning. This will lead to a somewhat more discernible drop in dew points / humidity levels by Monday morning. && .LONG TERM /MONDAY THROUGH SATURDAY/... Large scale blocking pattern with dominant high pressure over the Southwestern U.S. and the Bermuda high will place our region in a more unsettled period with a series of upper troughs and smaller scale short waves moving through. At the surface, a nearly stalled frontal boundary will quickly return north as a warm front on Monday as high pressure shifts offshore. Chances of precipitation will be the lowest Monday, with subsidence aloft and drier air overcoming any lift from the front. By Monday night into Tuesday, flow aloft becomes more west- southwesterly as upper troughs begin to phase. As a result, moisture begins to increase, with PWATs approaching two inches by Thursday. There has been some consistent consensus for the best chance of any rain and/or thunderstorms to be Wednesday and Thursday. Trended more towards the Canadian/Euro as the GFS appears to wet in the extended. There is still some uncertainty on the timing of smaller scale waves that will move through, which lowers confidence on timing of any potentially heavier periods of showers and thunderstorms, though it is likely that most will be diurnally driven. The system then finally begins to progress east of the area into the weekend. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... A pre frontal trough will be remain over southern New England to southeastern Pennsylvania this evening and early tonight, as a cold front slowly approaches, and moves through early Sunday morning. Will watch convection moving through portions of the interior, with KSWF, and CT terminals possibly impacted this evening. Otherwise, coverage of showers/thunderstorms should diminish as the night progresses. A few showers or thunderstorms are possible Sunday afternoon, but most areas remain dry. Winds become light tonight, and shift to light north by Sunday morning. Winds increase to 5-10 kt from the N/NW as the morning progresses, with some sea breeze development possible during the afternoon for CT terminals, KJFK and KISP. .OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY... .Sunday night-Monday...VFR. .Tuesday...Mainly VFR, MVFR possible late in showers and thunderstorms. .Wednesday-Thursday...Mainly VFR, MVFR possible in scattered to isolated showers and thunderstorms. && .MARINE... A weak pressure gradient through early next week will lead to sub-SCA winds and seas. South-southwest flow then becomes more persistent into the mid week as a frontal system slowly approaches the waters, allowing ocean seas to build due to the increasing swell. && .HYDROLOGY... Some localized flooding for urban and poor drainage areas is possible in associated with any thunderstorms this evening. Periods of locally heavy rainfall may be possible with thunderstorms that develop on Wednesday and Thursday, which may result in localized flooding for urban and poor drainage areas. && .TIDES/COASTAL FLOODING... Some of the western south shore back bay locations will approach minor coastal flood benchmarks for the high tide cycles for this evening, and should fall just short of coastal flood benchmarks for Sunday evening. A coastal flood statement remains in effect for the Western south shore back bays for this evening. No statements for Sunday evening are planned at this time. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the air. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...MD/JE NEAR TERM...JE SHORT TERM...JE LONG TERM...MD AVIATION...PW MARINE...MD/JE HYDROLOGY...MD/JE TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Aug 3, 4:50 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service New York NY 450 PM EDT Sat Aug 3 2019 NJZ004-006-103>108-NYZ071>075-078>081-176>179-042100- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 450 PM EDT Sat Aug 3 2019 This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-042100- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 450 PM EDT Sat Aug 3 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ005>012-NJZ002-NYZ067>070-042100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam- Rockland-Northern Westchester- 450 PM EDT Sat Aug 3 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 5:31 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service New York NY
531 PM EDT Sat Aug 3 2019
CTZ005-006-032215-
Northern Fairfield-Northern New Haven-
531 PM EDT Sat Aug 3 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...
At 531 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Litchfield to Gaylordsville.
Movement was southeast at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Waterbury, Naugatuck, Southbury, Wolcott, Sherman, Newtown, Cheshire,
Monroe, Brookfield, New Fairfield, Prospect, Middlebury, Beacon Falls
and Oxford.
LAT...LON 4165 7349 4164 7350 4150 7344 4151 7339
4149 7337 4147 7332 4151 7332 4151 7316
4156 7316 4157 7309 4161 7305 4164 7298
4164 7294 4156 7295 4156 7289 4134 7326
4155 7353 4167 7352 4167 7351
TIME...MOT...LOC 2131Z 305DEG 18KT 4175 7330 4164 7350
MDSpecial weather statement, Aug 3, 6:58 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New York NY
658 PM EDT Sat Aug 3 2019
CTZ006-032330-
Northern New Haven-
658 PM EDT Sat Aug 3 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW HAVEN
COUNTY...
At 658 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woodbury Center to near Southbury.
Movement was east at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Waterbury, Wallingford, Naugatuck, Southbury, Hamden, Cheshire, North
Haven, Seymour, Derby, Prospect, Woodbridge, Middlebury, Beacon
Falls, Bethany and Ansonia.
LAT...LON 4147 7275 4132 7307 4140 7319 4141 7319
4143 7322 4143 7323 4149 7333 4151 7332
4151 7316 4156 7317 4156 7311
TIME...MOT...LOC 2258Z 289DEG 12KT 4153 7318 4149 7326
MDSpecial weather statement, Aug 3, 7:15 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New York NY
715 PM EDT Sat Aug 3 2019
CTZ005-NYZ068-070-040000-
Northern Fairfield-Putnam-Northern Westchester-
715 PM EDT Sat Aug 3 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FAIRFIELD...NORTH CENTRAL WESTCHESTER AND PUTNAM COUNTIES...
At 715 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wingdale to near Beacon. Movement was
southeast at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Danbury, Mahopac, Lake Carmel, Sherman, Brewster, Brookfield, New
Fairfield, Carmel, Fahnestock State Park, Jefferson Valley,
Patterson, Putnam Valley, Putnam Lake and Brewster Hill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4166 7349 4165 7348 4164 7350 4153 7345
4150 7344 4151 7339 4149 7338 4147 7333
4126 7386 4146 7396 4149 7393 4153 7360
4153 7353 4167 7352
TIME...MOT...LOC 2315Z 317DEG 7KT 4162 7356 4148 7393
MDSpecial weather statement, Aug 3, 7:55 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service New York NY
755 PM EDT Sat Aug 3 2019
CTZ005-NYZ068-070-040045-
Northern Fairfield-Putnam-Northern Westchester-
755 PM EDT Sat Aug 3 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
NORTHERN WESTCHESTER AND PUTNAM COUNTIES...
At 754 PM EDT, strong thunderstorms were clustered near Lake Carmel,
moving southeast at 20 mph.
Winds in excess of 30 mph and small hail are possible with these
storms.
Locations impacted include...
Danbury, Mount Kisco, Mahopac, Lake Carmel, Sherman, Brewster,
Newtown, Ridgefield, Bethel, Brookfield, New Fairfield, Redding,
Carmel, Bedford and Yorktown Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4165 7349 4164 7350 4153 7345 4150 7344
4151 7339 4149 7337 4147 7332 4147 7330
4145 7330 4145 7327 4143 7326 4144 7325
4143 7324 4140 7319 4114 7372 4145 7390
4150 7381 4153 7353 4165 7352 4167 7351
TIME...MOT...LOC 2354Z 318DEG 19KT 4146 7374
PWSpecial weather statement, Aug 3, 8:09 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
809 PM EDT Sat Aug 3 2019
NYZ067-040100-
Orange-
809 PM EDT Sat Aug 3 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ORANGE COUNTY...
At 808 PM EDT, strong thunderstorms were clustered over Howells, or
near Middletown, moving southeast at 25 mph.
Winds in excess of 30 mph and small hail are possible with these
storms.
Locations impacted include...
Newburgh, Middletown, Monroe, Walden, West Point, Warwick, Goshen,
Howells, New Windsor, Gardnertown, Chester, Montgomery, Greenwood
Lake, Florida and Harriman.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4148 7476 4149 7473 4150 7448 4157 7442
4163 7426 4160 7425 4158 7413 4161 7413
4161 7410 4160 7409 4161 7407 4158 7405
4159 7395 4153 7400 4146 7400 4143 7397
4140 7398 4126 7407 4116 7422 4144 7476
TIME...MOT...LOC 0008Z 307DEG 22KT 4149 7445
PWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:09 PM EDT | Special Weather Statement | OKX | Orange | 51 min |
| Aug 3, 8:37 PM EDT | Areal Flood Advisory | OKX | Putnam, Westchester | 83 min |
| Aug 3, 8:44 PM EDT | Special Weather Statement | OKX | Orange, Rockland, Westchester | 46 min |
| Aug 3, 9:08 PM EDT | Special Weather Statement | OKX | Westchester | 52 min |
| Aug 3, 9:24 PM EDT | Special Weather Statement | OKX | Orange | 66 min |
| Aug 3, 9:48 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 87 min |
| Aug 3, 9:55 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 50 min |
| Aug 3, 10:27 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 48 min |
| Aug 3, 10:52 PM EDT | Special Marine Warning | OKX | 38 min | |
| Aug 3, 11:06 PM EDT | Special Weather Statement | OKX | Bronx, Nassau, New York | 54 min |
| Aug 3, 11:08 PM EDT | Areal Flood Advisory | OKX | Bronx, Nassau, New York, Queens, Suffolk, Westchester | 97 min |
| Aug 3, 11:47 PM EDT | Special Weather Statement | OKX | Bronx, Kings, Nassau, New York, Queens | 43 min |
| Aug 4, 3:15 PM EDT | Special Weather Statement | OKX | Rockland | 45 min |
| Aug 4, 3:45 PM EDT | Special Weather Statement | OKX | Putnam | 45 min |
| Aug 4, 3:52 PM EDT | Special Weather Statement | OKX | Bronx, Westchester | 53 min |
| Aug 4, 5:01 PM EDT | Special Weather Statement | OKX | Orange | 44 min |
| Aug 4, 5:43 PM EDT | Special Weather Statement | OKX | Orange, Rockland | 47 min |
| Aug 4, 5:44 PM EDT | Special Weather Statement | OKX | Richmond | 46 min |
| Aug 4, 5:53 PM EDT | Special Weather Statement | OKX | Richmond | 52 min |
| Aug 4, 6:00 PM EDT | Areal Flood Advisory | OKX | Essex, Union | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Severe Thunderstorm Warnings in Connecticut, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.